December 1992

Carbamazepine Neurotoxic Reaction After Administration of Diltiazem

Author Affiliations

From the Department of Medicine D (Drs Maoz, Grossman, Thaler, and Rosenthal) and Chorley Hypertension Institute (Drs Grossman and Rosenthal), Chaim Sheba Medical Center, Tel Hashomer, Israel; and Tel Aviv (Israel) University Sackler School of Medicine (Drs Grossman and Rosenthal).

Arch Intern Med. 1992;152(12):2503-2504. doi:10.1001/archinte.1992.00400240115019

A patient with epilepsy controlled by carbamazepine developed a carbamazepine neurotoxic reaction after being given an increased dosage of diltiazem hydrochloride as adjunctive therapy. Abrupt withdrawal of diltiazem reduced the circulating carbamazepine concentration and resulted in an epileptic attack. Awareness of the interaction between diltiazem and carbamazepine and careful monitoring of carbamazepine blood levels is recommended to prevent the dangerous neurotoxic effect associated with this combination.

(Arch Intern Med. 1992;152:2503-2504)